Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 38, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 4, 2020, 9:48 AM CDT for Pottawatomie County, Kansas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 4, 2020, 9:48 AM CDT (14:48 UTC)
- Expired
- May 4, 2020, 10:11 AM CDT
- In force
- 23 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 90.0 mph
County Pottawatomie County, KS
The radar
The Topeka radar (KTWX), 32 km from the middle of the area, began a volume at 14:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 4, 6:33 AM CDT | Severe Thunderstorm Watch | SPC | 12 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 2.8 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2076 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
688
WUUS53 KTOP 041448
SVRTOP
KSC149-041530-
/O.NEW.KTOP.SV.W.0038.200504T1448Z-200504T1530Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
948 AM CDT Mon May 4 2020
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Southeastern Pottawatomie County in northeastern Kansas...
* Until 1030 AM CDT.
* At 948 AM CDT, a severe thunderstorm was located over St. George,
moving northeast at 45 mph.
This is a very dangerous storm.
HAZARD...90 mph wind gusts and half dollar size hail.
SOURCE...Trained weather spotters.
IMPACT...You are in a life-threatening situation. Flying debris
may be deadly to those caught without shelter. Mobile
homes will be heavily damaged or destroyed. Homes and
businesses will have substantial roof and window damage.
Expect extensive tree damage and power outages.
* Locations impacted include...
Northeastern Manhattan and Louisville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is an EXTREMELY DANGEROUS SITUATION. This storm is producing
widespread wind damage. SEEK SHELTER NOW inside a sturdy structure
and stay away from windows!
&&
LAT...LON 3941 9615 3927 9605 3920 9649 3919 9652
3918 9656 3920 9656 3920 9652 3921 9652
3921 9655 3924 9656
TIME...MOT...LOC 1448Z 244DEG 40KT 3920 9641
HAIL...1.25IN
WIND...90MPH
$$
Skow2 follow-up statements
790
WWUS53 KTOP 041459
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
959 AM CDT Mon May 4 2020
KSC149-041530-
/O.CON.KTOP.SV.W.0038.000000T0000Z-200504T1530Z/
Pottawatomie-
959 AM CDT Mon May 4 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 AM CDT
FOR SOUTHEASTERN POTTAWATOMIE COUNTY...
At 959 AM CDT, a severe thunderstorm was located near Louisville,
moving northeast at 45 mph.
This is a very dangerous storm.
HAZARD...80 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
Locations impacted include...
Louisville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is an EXTREMELY DANGEROUS SITUATION. This storm is producing
widespread wind damage. SEEK SHELTER NOW inside a sturdy structure
and stay away from windows.
&&
LAT...LON 3941 9615 3927 9605 3921 9643 3926 9652
TIME...MOT...LOC 1459Z 244DEG 40KT 3926 9626
HAIL...1.00IN
WIND...80MPH
$$
Skow056
WWUS53 KTOP 041511
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
1011 AM CDT Mon May 4 2020
KSC149-041520-
/O.CAN.KTOP.SV.W.0038.000000T0000Z-200504T1530Z/
Pottawatomie-
1011 AM CDT Mon May 4 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN POTTAWATOMIE
COUNTY IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 300 PM CDT for
northeastern Kansas.
LAT...LON 3941 9615 3927 9605 3921 9643 3926 9652
TIME...MOT...LOC 1508Z 244DEG 40KT 3932 9611
$$
SkowWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 5:30 AM CDT, 4 hours 18 minutes earlier.
Area forecast discussion, May 4, 5:30 AM CDT, 4 hours 18 minutes before
Area Forecast Discussion National Weather Service Topeka KS 530 AM CDT Mon May 4 2020 ...AVIATION UPDATE... .SYNOPSIS... Issued at 325 AM CDT Mon May 4 2020 08Z water vapor and profiler data showed a subtle shortwave over northeast CO. Surface obs indicated a warm front was extending east across southern KS from a surface low in over southeast CO. 925MB and 850MB profilers showed southerly flow up and over this warm front. Meanwhile the 00Z RAOBs from TOP and OUN indicated steep mid level lapse rates from 7 to 8 C/km. && .SHORT TERM...(Today and tonight) Issued at 325 AM CDT Mon May 4 2020 The focus for today is the potential for significant severe weather unfolding later this morning. All of the model guidance shows precip developing over north central and northeast KS and becoming widespread by 15Z. Forecast soundings from the HRRR/RAP/NAM/GFS show elevated CAPE values from 1500 J/KG across northern KS to as much as 3000 J/KG across central KS thanks to 700-500MB lapse rates between 7 and 8 C/km. Additionally effective bulk shear is progged to be around 50KT as a mid level speed max noses into the central plains from the west. So the environment looks to be primed for elevated supercell thunderstorms with the potential for very large hail. Consensus among the models is for the surface low in southeast CO to move east along the KS/OK state line with the frontal boundary remaining south of the forecast area for the most part. Continued moisture advection from a 40KT low level jet up and over this boundary is expected to support the instability progged by the forecast soundings. And with an effective hodograph that is generally straight, supercell storms with possible splits seem probable. Storms across northwestern KS and southeastern NEB have shown a tendency to remain discrete so far. So the biggest question is once storms develop, how with they evolve? The last several runs of the HRRR have shown a tendency for discrete storms into the afternoon while the ARW/NMM/NAM Nest suggests some potential for bowing segments. Given storms should be elevated and propagate generally perpendicular to the low level jet, think the HRRR may be a better solution since there seems to be a lack of strong linear forcing. Given the shear and instability expected to unfold late this morning, I think hail up to and maybe a little bigger than 2 inches in diameter is within the envelope of possibilities. Damaging winds gusts would be a little more conditional given the elevated nature of the storms, but some of the forecast soundings do show downdraft CAPE values approaching 1000 J/kg. So it is not out of the question to see damaging wind gusts from the more intense updrafts. Have increased POPs given the good model consensus and included a mention of severe storms in the forecast. Highs today are not expected to get out of the 60s given the cloud cover and precip anticipated. Showers and thunderstorms should move east of the area late this afternoon and this evening as the shortwave progresses east and high pressure builds in with dry air advecting in from the northwest. There is some indication from the models for light QPF to linger across northeast KS through the evening as the main wave slowly moves across eastern NEB. So have some chance POPs over northeast KS through the evening. Lows tonight should fall into the 40s. A decent pressure gradient and a slow scattering out of the stratus is expected to keep temps from dropping below the mid 40s. .LONG TERM...(Tuesday through Sunday) Issued at 325 AM CDT Mon May 4 2020 High pressure is progged to be the main surface feature over the central plains for the coming days. A series of cold fronts are expected to move through the area as the synoptic pattern amplifies and flow over the Great Plains becomes more meridional. This should keep temps at or below normal through next weekend with periodic chances for precip. The coolest temps continue to set up for Saturday morning with the central of a surface ridge progged to be over northeast KS around sunrise. Have lows in the upper 30s to around 40. The most obvious chance for precip looks to be Thursday night as a more amplified shortwave digs southeast within northwest flow aloft. Have continued with chance POPs for Thursday and Thursday night. There continues to be indications of a weak shortwave clipping northeast KS Tuesday night. The NAM and GFS hint at enough mid level moisture for some light QPF. But the ECMWF fails to saturate mid levels enough to generate any precip. So have kept POPs around 10 percent for now. Another wave is possible Saturday night or Sunday. Although there are still big differences in the strength and track of the wave between the ECMWF and GFS. So confidence in the forecast it marginal for including a POP at this time. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 530 AM CDT Mon May 4 2020 With the short term guidance in good agreement, the forecast is based largely on the consensus with the main focus on timing the restricted conditions. Will use the CAMs to show the most likely timing for the strongest convection. The biggest uncertainty is how long the lower stratus may hang on tonight with the RAP scattering things out a little slower. There may also be a LLWS risk overnight tonight. Will let later shifts focus more on this potential. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Wolters SHORT TERM...Wolters LONG TERM...Wolters AVIATION...Wolters
Hazardous weather outlook, May 4, 3:41 AM CDT, 6 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 341 AM CDT Mon May 4 2020 KSZ008>012-020>024-026-034>040-054>056-058-059-050845- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 341 AM CDT Mon May 4 2020 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. Thunderstorms are expected to develop over central KS between 5 and 7 am this morning and spread east across the entire area through the morning. Severe thunderstorms are possible with large hail up to 2 inches in diameter and damaging winds gusts the likely hazards. Severe weather is possible over the entire area, but areas along and south of a line from Concordia to Holton are most likely to see severe thunderstorms. The stronger thunderstorms should move east of the area by mid afternoon. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter are encouraged to make severe weather reports to the National Weather Service in Topeka. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep Wolters
In the hours before
Local storm report, May 4, 9:31 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
931 AM CDT MON MAY 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0927 AM HAIL 3 E RICHMOND 38.40N 95.19W
05/04/2020 E1.00 INCH FRANKLIN KS TRAINED SPOTTER
&&Local storm report, May 4, 9:32 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
932 AM CDT MON MAY 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0927 AM TSTM WND GST 8 ESE GRANDVIEW PLAZA 38.99N 96.66W
05/04/2020 E70 MPH GEARY KS TRAINED SPOTTER
SMALL TREE LIMBS DOWN, ESTIMATED ABOUT 30
SECONDS OF 70 MPH WINDS.
&&
STLocal storm report, May 4, 9:34 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
934 AM CDT MON MAY 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0934 AM HAIL 1 NE GREELEY 38.38N 95.12W
05/04/2020 E1.00 INCH ANDERSON KS PUBLIC
&&Local storm report, May 4, 9:36 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
936 AM CDT MON MAY 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0934 AM TSTM WND GST 2 SSW GRANDVIEW PLAZA 39.01N 96.80W
05/04/2020 E80 MPH GEARY KS TRAINED SPOTTER
ESTIMATED 80 MPH OUTFLOW WIND, LOTS OF TREES
DOWN.
&&
DRLocal storm report, May 4, 9:37 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
937 AM CDT MON MAY 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM HAIL 1 S RICHMOND 38.38N 95.25W
05/04/2020 E1.75 INCH ANDERSON KS PUBLIC
&&
STLocal storm report, May 4, 9:39 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
939 AM CDT MON MAY 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0916 AM TSTM WND GST 2 SSW GRANDVIEW PLAZA 39.01N 96.80W
05/04/2020 E80 MPH GEARY KS TRAINED SPOTTER
CORRECTS PREVIOUS TSTM WND GST REPORT FROM 2
SSW GRANDVIEW PLAZA. ESTIMATED 80 MPH
OUTFLOW WIND, LOTS OF TREES DOWN.
&&
DRThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 6:28 AM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 32 min |
| May 4, 6:57 AM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Morris, Riley | 48 min |
| May 4, 7:19 AM CDT | Special Weather Statement | TOP | Lyon | 26 min |
| May 4, 7:33 AM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 42 min |
| May 4, 7:35 AM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Ottawa | 40 min |
| May 4, 7:43 AM CDT | Severe Thunderstorm Warning | TOP | Geary, Pottawatomie, Riley, Wabaunsee | 47 min |
| May 4, 7:47 AM CDT | Special Weather Statement | TOP | Lyon | 28 min |
| May 4, 7:57 AM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Osage | 48 min |
| May 4, 8:15 AM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Riley | 45 min |
| May 4, 8:16 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Ottawa | 44 min |
| May 4, 8:25 AM CDT | Severe Thunderstorm Warning | TOP | Jackson, Shawnee, Wabaunsee | 65 min |
| May 4, 8:41 AM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin, Osage | 64 min |
| May 4, 8:51 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Riley | 39 min |
| May 4, 8:56 AM CDT | Special Weather Statement | TOP | Jefferson | 49 min |
| May 4, 8:57 AM CDT | Special Weather Statement | TOP | Washington | 33 min |
| May 4, 9:00 AM CDT | Severe Thunderstorm Warning | TOP | Anderson | 45 min |
| May 4, 9:06 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jackson, Jefferson, Shawnee | 54 min |
| May 4, 9:06 AM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin, Osage | 39 min |
| May 4, 9:13 AM CDT | Special Weather Statement | TOP | Dickinson | 32 min |
| May 4, 9:17 AM CDT | Severe Thunderstorm Warning | TOP | Geary, Morris, Pottawatomie, Riley, Wabaunsee | 43 min |
| May 4, 9:51 AM CDT | Special Weather Statement | TOP | Riley | 24 min |
| May 4, 9:57 AM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie, Shawnee, Wabaunsee | 48 min |
| May 4, 10:03 AM CDT | Areal Flood Advisory | TOP | Dickinson, Geary, Pottawatomie, Riley, Wabaunsee | 3 hr |
| May 4, 10:10 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Lyon, Morris, Osage, Shawnee and 1 more | 65 min |
| May 4, 10:20 AM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Osage | 55 min |
| May 4, 10:34 AM CDT | Special Weather Statement | TOP | Jefferson | 26 min |
| May 4, 10:44 AM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Douglas, Franklin, Osage | 46 min |
| May 4, 10:46 AM CDT | Areal Flood Advisory | TOP | Jefferson | 3 hr |
| May 4, 10:56 AM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 47 min |
| May 4, 10:57 AM CDT | Areal Flood Advisory | TOP | Coffey, Lyon, Osage | 3 hr |
| May 4, 11:25 AM CDT | Areal Flood Advisory | TOP | Franklin | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.